Montreal fatal overdose rate 4 times the average in June
53 people overdosed, while 18 died over the course of May and June
Montreal Public Health has released new numbers related to a rash of overdoses that plagued the city over May and June.
- Rash of fatal overdoses in Montreal could be linked to fentanyl
- Naloxone, safe injection sites could curb overdoses in Quebec
Fifty-three people suffered overdoses and 18 people died from taking street drugs.
Public Health released the numbers in a news release on Thursday. The agency said May was particularly bad for fatal overdoses, but that the number dropped off in June.
Thirteen people died in May and five died in June. Of those 18 deaths, 14 of them were caused by injection drug use.
However, the June numbers are still far above average. Between 2000 and 2009, the average number of fatal overdoses caused by injection drug use was 1.3 per period of four weeks.
“We are now investigating on 53 cases of severe poisoning related to street-drug use, including 18 deaths. The data shows that the number of deaths was especially high in May and then decreased a little bit in June, but it’s [definitely] a lot more than what is expected normally,” said Dr. Carole Morissette of Montreal Public Health to CBC Daybreak on Friday.
Public Health said it was still collecting and analyzing samples, but that the lab results showing which substances were involved in the deaths would soon be made available.
Earlier this week, CBC News published two special reports into the deaths.
In the reports, a number of people who work in the public health sector — including a toxicologist at the MUHC and a specialized HIV and addiction doctor at the CHUM — said at least some of the deaths were tied to extra-potent heroin and heroin laced with powerful prescription painkiller fentanyl.
Dr. Marie-Ève Goyer of Centre de recherche et d’aide pour narcomanes said it was possible the heroin was made stronger by the presence of other, stronger opiates like fentanyl.
To help raise awareness to the rash of overdoses and increased drug potency, Public Health distributed posters in bars, restaurants, community centres, pharmacies and other locations warning people of the dangers.
The agency recommends drug users reduce their doses, inject more slowly, to pay attention to any change in the appearance of their drugs and to avoid taking drugs alone.